Alert archive / Arkansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 17, NWS Tulsa, OK

March 6, 2017Crawford County, Washington County, Arkansas; Adair County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Mar 6, 2017, 10:04 PM CST for Crawford County, Washington County, Arkansas; Adair County, Oklahoma. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 6, 2017, 10:04 PM CST (04:04 UTC)
Expired
Mar 6, 2017, 10:30 PM CST
In force
26 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Crawford County, AR, Washington County, AR, Adair County, OK

The radar

The Western Arkansas radar (KSRX), 54 km from the middle of the area, began a volume at 04:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 6, 10:25 PM CSTHAIL 1Strickler, ARQUARTER TO DIME MEASURED. HAIL DRIFTS TWO TO FOUR INCHES DEEP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 6, 6:51 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.1 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 629 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 319 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
629 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1110 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
319 m²/s²
0-3 km storm-relative helicity
542 m²/s²
Significant tornado parameter
1.7
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted.

894 
WUUS54 KTSA 070404
SVRTSA
ARC033-143-OKC001-070430-
/O.NEW.KTSA.SV.W.0017.170307T0404Z-170307T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
1004 PM CST MON MAR 6 2017

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Northwestern Crawford County in northwestern Arkansas...
  Southwestern Washington County in northwestern Arkansas...
  East central Adair County in northeastern Oklahoma...

* Until 1030 PM CST

* At 1003 PM CST, a severe thunderstorm was located 6 miles northwest
  of Lee Creek, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations in or near the path include...
  West Fork...                      Winslow...
  Brentwood...                      Devils Den State Park...
  Strickler...                      Blackburn...
  Wyola...                          Woolsey...
  Odell...                          Mount Gayler...

This includes Interstate 49 between mile markers 37 and 52.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 300 AM CST for northwestern
Arkansas...and northeastern Oklahoma.

LAT...LON 3569 9449 3580 9457 3597 9410 3571 9400
TIME...MOT...LOC 0403Z 251DEG 29KT 3574 9445 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
081 
WWUS54 KTSA 070417
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
1017 PM CST MON MAR 6 2017

OKC001-070426-
/O.CAN.KTSA.SV.W.0017.000000T0000Z-170307T0430Z/
Adair OK-
1017 PM CST MON MAR 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ADAIR COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore the warning has been cancelled.

A tornado watch remains in effect until 300 AM CST for northwestern
Arkansas.

LAT...LON 3569 9441 3581 9442 3597 9410 3571 9400
TIME...MOT...LOC 0416Z 251DEG 29KT 3578 9432 

$$

ARC033-143-070430-
/O.CON.KTSA.SV.W.0017.000000T0000Z-170307T0430Z/
Crawford AR-Washington AR-
1017 PM CST MON MAR 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CST
FOR NORTHWESTERN CRAWFORD AND SOUTH CENTRAL WASHINGTON COUNTIES...

At 1016 PM CST, a severe thunderstorm was located 4 miles south of
Strickler, moving east at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations in or near the path include...
West Fork...                      Winslow...
Brentwood...                      Devils Den State Park...
Strickler...                      Blackburn...
Wyola...                          Woolsey...
Mount Gayler...                   

This includes Interstate 49 between mile markers 37 and 52.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 300 AM CST for northwestern
Arkansas.

LAT...LON 3569 9441 3581 9442 3597 9410 3571 9400
TIME...MOT...LOC 0416Z 251DEG 29KT 3578 9432 

HAIL...1.25IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 9:43 PM CST, 21 minutes earlier.

Area forecast discussion, Mar 6, 9:43 PM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
943 PM CST Mon Mar 6 2017

.DISCUSSION...
Tornado watch #64 continues through 3 am...and have recently added
Pittsburg and Latimer counties to the watch. Cold front has
entered northeast Oklahoma this evening...with a line of storms
currently situated along the boundary that extended southwest from
northwest Craig county through northwest Creek county...moving
east. Well ahead of the front...other discrete storms were across
northwest Arkansas...and carried a slightly higher tornadic
potential.

Front will continue to move east overnight. Have tailored pops
accordingly...with most precip to be east of the area after
09-10z. For the most part have left temperatures as they
are...with most tweaks coming to pops and winds based off of
recent trends.

Updated ZFP/AFM/PFM out shortly.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...23
LONG TERM....99
Hazardous weather outlook, Mar 6, 4:46 PM CST, 5 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
446 PM CST Mon Mar 6 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-071115-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
446 PM CST Mon Mar 6 2017

...SEVERE WEATHER EXPECTED THIS EVENING AND TONIGHT...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Through Tonight.
TORNADO.
	RISK...Elevated.
	AREA...Northeast Oklahoma and northwest Arkansas.
	ONSET...early evening.

SEVERE THUNDERSTORM.
	RISK...Significant.
	AREA...eastern Oklahoma and western Arkansas.
	ONSET...early-mid evening.

	AREA AT GREATEST RISK...northeast Oklahoma and western Arkansas.

HEAVY RAIN.
	RISK...Limited.
	AREA...far eastern Oklahoma and western Arkansas.
	ONSET...this evening.

SIGNIFICANT WINDS.
	RISK...Elevated.
	AREA...eastern Oklahoma and western Arkansas.
	ONSET...ongoing.

DISCUSSION...
Isolated to scattered thunderstorms may develop early
this evening across northeast Oklahoma and northwest Arkansas ahead
of the cold front that continues moving through the central Plains.
Strong wind fields at the surface and upper levels...will combine
with moderate instability and support severe storm development.

If discrete storms are able to form ahead of the front early this
evening, they would quickly become supercells with the potential for
large hail, damaging winds and tornadoes. The tornado threat looks
to be maximized during the early to mid evening hours across
northeast Oklahoma and northwest Arkansas. However, given the strong
low level wind shear, the threat for severe weather, including
isolated tornadoes, will persist until the cold front clears the
area.

In addition to the threat of severe storms...strong winds will
continue in advance of the cold front. Sustained south winds of 20
to 30 miles per hour will be common with gusts of around 45 mph
likely. This will of course make ongoing wildfire suppression
efforts challenging.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...Fire Weather Potential.
WEDNESDAY...High Wind Potential and Fire Weather Potential.
THURSDAY through Saturday...Thunderstorm Potential.
SUNDAY...No Hazards.

EXTENDED DISCUSSION...
Fire weather is a concern through the rest of the week, especially
for areas which receive little or no rain today. Thunderstorm
chances return by the end of the week.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
Emergency managers should follow the latest forecasts concerning
the severe storm and fire potential today and tonight.

weather.gov/tulsa Contains additional information.

In the hours before

Special weather statement, Mar 6, 9:03 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Tulsa OK
903 PM CST MON MAR 6 2017

OKZ068-069-072-070330-
Adair OK-Sequoyah OK-Cherokee OK-
903 PM CST MON MAR 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEQUOYAH...
SOUTHWESTERN ADAIR AND SOUTHEASTERN CHEROKEE COUNTIES UNTIL 930 PM
CST...

At 902 PM CST, a strong thunderstorm was located near Lake Tenkiller
State Park, moving northeast at 35 mph.

Nickel size hail will be possible with this storm.

Locations in or near the path include...
Stilwell...                       Marble City...
Cookson...                        Cherokee Landing State Park...
Bunch...                          Lake Tenkiller State Park...
Box...

A tornado watch remains in effect until 300 AM CST for northeastern
and east central Oklahoma.

LAT...LON 3554 9500 3564 9507 3591 9472 3561 9450
TIME...MOT...LOC 0302Z 234DEG 31KT 3560 9498
Special weather statement, Mar 6, 9:16 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Tulsa OK
916 PM CST MON MAR 6 2017

ARZ010-011-070400-
Madison AR-Washington AR-
916 PM CST MON MAR 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MADISON AND
SOUTHEASTERN WASHINGTON COUNTIES UNTIL 1000 PM CST...

At 916 PM CST, a strong thunderstorm was located 3 miles northeast of
Blackburn, moving northeast at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations in or near the path include...
Fayetteville...                   Elkins...
West Fork...                      Winslow...
Hindsville...                     Wesley...
Brentwood...                      Japton...
Blackburn...                      Goshen...
Black Oak...                      Georgetown...
Wyola...                          Tuttle...
Sulphur City...                   Woolsey...
Delaney...                        Hicks...
Arnett...                         Crosses...

This includes Interstate 49 between mile markers 43 and 54.

A tornado watch remains in effect until 300 AM CST for northwestern
Arkansas.

LAT...LON 3591 9367 3577 9422 3588 9431 3618 9384
TIME...MOT...LOC 0316Z 237DEG 38KT 3585 9417
Local storm report, Mar 6, 9:31 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
931 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 PM     HAIL             2 ENE BARTLESVILLE      36.76N 95.95W
03/06/2017  E0.88 INCH       WASHINGTON         OK   TRAINED SPOTTER

&&

JDS
Local storm report, Mar 6, 9:53 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
953 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND GST     7 E CENTRAILIA          36.80N 95.21W
03/06/2017  M66 MPH          CRAIG              OK   MESONET

&&

JDS
Local storm report, Mar 6, 9:57 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
957 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 PM     HAIL             3 ESE BUNCH             35.67N 94.71W
03/06/2017  E1.00 INCH       ADAIR              OK   EMERGENCY MNGR

            HAIL REPORTED JUST NORTH OF GREASY

&&

JDS
Local storm report, Mar 6, 10:03 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1003 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     HAIL             7 W SAND SPRINGS        36.14N 96.23W
03/06/2017  E1.00 INCH       TULSA              OK   AMATEUR RADIO

            HIGHWAY 412 AND 209TH WEST AVENUE

&&

JDS

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 8:55 PM CSTSevere Thunderstorm WarningTSAWashington35 min
Mar 6, 9:09 PM CSTTornado WarningTSAWashington36 min
Mar 6, 9:11 PM CSTSevere Thunderstorm WarningTSACrawford, Washington49 min
Mar 6, 9:16 PM CSTSpecial Weather StatementTSAWashington44 min
Mar 6, 9:40 PM CSTTornado WarningTSACrawford, Washington35 min
Mar 6, 10:21 PM CSTTornado WarningTSACrawford, Washington24 min
Mar 6, 10:45 PM CSTTornado WarningTSAMadison, Washington30 min
Mar 6, 10:53 PM CSTSevere Thunderstorm WarningTSABenton, Washington67 min
Mar 6, 11:14 PM CSTTornado WarningTSAMadison31 min
Mar 6, 11:24 PM CSTSevere Thunderstorm WarningTSABenton, Carroll, Madison, Washington66 min
Mar 6, 11:44 PM CSTSevere Thunderstorm WarningTSACrawford61 min
Mar 7, 12:28 AM CSTSevere Thunderstorm WarningTSACarroll, Crawford, Franklin, Madison, Sebastian, Washington47 min
Mar 7, 12:51 AM CSTSevere Thunderstorm WarningTSASebastian39 min
Mar 7, 1:11 AM CSTSevere Thunderstorm WarningTSACrawford, Franklin, Madison, Sebastian49 min
Mar 7, 1:28 AM CSTSevere Thunderstorm WarningTSASebastian47 min
Mar 6, 7:41 PM CSTSpecial Weather StatementTSAOttawa19 min
Mar 6, 8:12 PM CSTSevere Thunderstorm WarningTSAOsage48 min
Mar 6, 8:31 PM CSTSevere Thunderstorm WarningTSAOsage, Pawnee44 min
Mar 6, 8:51 PM CSTSevere Thunderstorm WarningTSANowata, Osage, Washington39 min
Mar 6, 9:03 PM CSTSpecial Weather StatementTSAAdair27 min
Mar 6, 9:19 PM CSTSevere Thunderstorm WarningTSACreek, Osage, Pawnee, Tulsa, Washington41 min
Mar 6, 9:24 PM CSTSevere Thunderstorm WarningTSACraig, Mayes, Nowata, Osage, Ottawa, Rogers and 1 more66 min
Mar 6, 9:46 PM CSTSevere Thunderstorm WarningTSACreek, Mayes, Okfuskee, Okmulgee, Osage, Pawnee and 4 more59 min
Mar 6, 10:08 PM CSTSevere Thunderstorm WarningTSACraig, Delaware, Mayes, Ottawa, Rogers67 min
Mar 6, 10:21 PM CSTSevere Thunderstorm WarningTSACherokee, Creek, Delaware, McIntosh, Mayes, Muskogee and 5 more54 min
Mar 6, 10:32 PM CSTSpecial Weather StatementTSALeFlore28 min
Mar 6, 11:08 PM CSTSevere Thunderstorm WarningTSAAdair, Cherokee, Haskell, McIntosh, Muskogee, Okfuskee and 4 more67 min
Mar 7, 2:32 AM CSTSpecial Weather StatementTSAChoctaw43 min
Mar 7, 3:53 AM CSTRed Flag WarningTSACraig, Creek, Delaware, Mayes, Nowata, Ottawa and 4 more15 hr
Mar 7, 3:44 PM CSTFire Weather WatchTSACraig, Creek, Nowata, Ottawa, Pawnee, Rogers and 2 more13 hr

Nearby

Severe Thunderstorm Warnings in Arkansas, 2017Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.